My 81 years old, recently widowed mum suffers from depression (for some years) and moderate dementia. She is on Tamezapine and amitriptyline

She suffers almost constant panic attacks with all the physical symptoms. We tried sertalin but she got worse. The Doctor has said she is on maximum dosage and there is nothing else available. I know there are no "happy pills" but she leads a wretched nightmare of a life and I wonder if anyone can suggest a sedative type medication which I might suggest to the doctor?

Thanks for your help

15 Replies

oldestnewest
  • Poor lady - she must suffer terribly. You don't mention therapy or counselling - has that been tried already? Presumably you are aware that as a paid-up member of Anxiety UK, if you pay the Therapy Rate, you are entitled to local therapy for anxiety at low cost? I've never tried that but I pay the rate because I feel I might take them up on it. It's worth a try, perhaps, if meds aren't hitting the spot.

    The other suggestion I have is more longterm and would involve her learning new techniques. Mindfulness meditation is very calming an helpful. It might be possible for you to find a local Mindfulness teacher or therapist would could help your mum with breathing techniques and VERY brief meditations which, in time, might help to calm her. Some of these are available on CDs, so it's worth hunting around and trying some, to see if they might be of some comfort to her.

    I am not a doctor so don't know about other meds - maybe someone else might. When you say that your doctor has said she's on the max dosage, do you mean GP or psychiatrist? Because if she hasn't already, she should be seeing one as soon as possible. Good luck. x

  • Thank you

    She is under the care of a GP, Psychiatrist, Support in minds team,District nurse, and they are all scratching their heads..........Psych says CBT not appropriate because she can not retain the information due to her very poor short term memory ( a matter of minutes) but thanks I will check out some therapy. I got her to try accupuncture but she said it made it worse....

  • AH BLESS who does she live with x

  • Hi Milo :) you feeling bettter hun???

    what did you cook today??x

  • No-one I am afraid. I l live on a 150 mile round trip, work full time and still manage to get there 3 times a week but it is not enough. She has a support team for about an hour a day but she is lonely and socially isolated which causes the problem.

    Thanks

  • Hiya

    Have you asked about some kinda of therapy service to accompany the medication she takes, the combination of the two seem to have a better effect than one alone. Errm the ones i know off are CBT, Counselling, Charities like this one and Depression allience may have more information for you if you call them or maybe even the IAPT service which i believe you can be reffered too for help. Also i know the charity MIND does some kind of befriending service so people would come visit your mum for a coffee ect xx

    I have my fingers crossed for you. Hope one of these provide you with some help xx

  • Thanks Caz

    Seems that therapy/counselling might work . She is reluctant to have "do-gooders" around though and is very negative about talking with "strangers" Worth another try though./

  • Yeah i can totally understand her thoughts about do-gooders its not for everyone i know, but despite early concerns some ppl do get alot out of it, like i said though its not for everyone. Shes got to be comfortable though. I would ring around services like those myself and others mention they could have information about help that gps dont. x

  • amitriptyline is the worst ever :( GP gave them to me for my stress headaches, I changed, i became an agressive person, angry all the time, put on more than 2 stones and gave me anxiety which was trigerred later on by my job!!! bad bad!!!

    please read all the side effects of tablets before taking them, some of them are pure poison. i do understand that tablets should be taken but please research them. some are taking Cipralex and found good result with, but please check before suggesting it to the doctor.

    I feel for her, God bless her.

  • Thanks Rouri

    I will check it out.

  • HI ROURI is your face and toothache better hope so i havent cooked yet will be doing so shortly speak soon x

  • hello you :) yes a bit better, but still can't speak properly/eat :) tooth ache is very painful!! pain killers and antibiotics now!!

    enjoy your cooking :)

    xx

  • HIAGAIN i really dont think she should be alone have you considered a sitter from the local social services i know you said she does not like strangers but the more people she sees she will get used to it and you will not have to worry so much if she has sedating drugs that is dangerous while she is alone you need to speak to social services a s a p and get a package of care set up the g p can arrange this please dont suffer when there is help available x x

  • Bless her, it sounds like she is having a tough time. My father had alzheimers and he suffered with anxiety and depression symptoms with this. It may be tied in with the dementia. Short term sedatives like diazapem could help and may be worth discussing with her gp, but she would really need to be monitored with her medication I would have thought if her memory is poor. I hope you find something to help her. best wishes.

  • ask your GP if something like Mirtazepine may help,this is an antidepressant but also works on sleep at 15 mgs dose or Trazadone which also has some sedative effect.Medication such as Temazepam has some dependency factors and unpleasant side effects and may be excerbating the symptoms.With dementia often comes depression and should be treated where possible along with some specialised support from your local Older peoples Community mental health team which the GP could refer you to aswell as Social services for suport at home.Hope this is helpful.

You may also like...